Alert archive / Alabama / Special Weather Statements in 2011

Special Weather Statement, NWS Birmingham, AL

March 27, 2011Russell County, Alabama

NWS Birmingham, AL issued this special weather statement at Mar 27, 2011, 11:13 PM CDT for Russell County, Alabama. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2011, 11:13 PM CDT (04:13 UTC)
Expired
Mar 28, 2011, 12:00 AM CDT
In force
47 min
Issued by
NWS Birmingham, AL

County Russell County, AL

What was reported inside it

TimeReportWhereRemark
Mar 27, 11:22 PM CDTHAIL 1.251 E Parkmanville, AL
Mar 27, 11:33 PM CDTHAIL 1.5Fort Mitchell, AL
Mar 27, 11:37 PM CDTHAIL 0.752 Nnw Fort Mitchell, ALDIME TO PENNY HAIL NEAR MOUNT OLIVE DRIVE AND HIGHWAY 165.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2011-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2011-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

262 
WWUS84 KBMX 280413
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1113 PM CDT SUN MAR 27 2011

ALZ048-280500-
RUSSELL AL-
1113 PM CDT SUN MAR 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY UNTIL MIDNIGHT
CDT...

AT 1114 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR UCHEE...OR 11 MILES NORTHEAST OF HURTSBORO...MOVING
EAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PHENIX CITY...
  SEALE...
  RUSSELL COUNTY SPORTS COMPLEX...
  LADONIA...
  CRAWFORD...


&&

LAT...LON 3223 8491 3221 8495 3218 8497 3217 8502
      3217 8533 3218 8534 3242 8535 3245 8533
      3247 8498 3245 8498 3243 8496 3238 8496
      3234 8500 3232 8493 3227 8489
TIME...MOT...LOC 0414Z 269DEG 46KT 3236 8523

$$

75

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 27, 6:36 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Mar 27, 6:36 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT SUN MAR 27 2011

.SYNOPSIS...

FORECAST CONFIDENCE TAKING A BIT OF AN UPSWING...EVER SO
SLIGHTLY...AS MODELS BEGIN TO FALL IN LINE. STILL...WITH A
PROGRESSIVE PATTERN IN PLACE...NO DOUBT THE FORECAST WILL CHANGE
THROUGH THE WEEK UNTIL WE GET INTO A MORE STABLE PATTERN.

&&

.SHORT TERM...TONIGHT AND TOMORROW.

RUC...AND TO LESSER EXTENT NAM...SEEM TO BE HANDLING AR/MS
SHOWER/TSTM DEVELOPMENT IN RESPONSE TO PASSING SHORT WAVE FAIRLY
WELL...AND WILL FORM THE BASIS OF THE FORECAST FOR THE NEXT 24
HOURS. LOW LEVEL CAA WITH GOOD OVERRUNNING AT MID-LEVELS SHOULD
SUPPORT CONTINUED EVOLUTION OF ELEVATED SHOWERS AND THUNDERSTORMS.
TENDENCY IS TO IGNORE THE SLIGHT RISK THAT HAS BEEN EXTENDED TO
COVER THESE STORMS SINCE WE HAVE BEEN UNDER THE GUN FOR TWO
DAYS...BUT WE WILL HAVE TO WATCH FOR THE OUTSIDE CHANCE FOR HAIL.
BASED TONIGHTS FORECAST FROM A BASIS OF GUIDANCE TWEAKED HEAVILY
TOWARDS RUC/NAM TRENDS.

LOOKS LIKE WE MAY FINALLY GET A BIT OF A BREAK...AS RAIN COMES TO
AN END AND WE GET A BIT OF HIGH PRESSURE BUILDING IN FROM THE
NORTH...WITH TEMPS FORECAST TO BE RIGHT AT NORMAL.

.LONG TERM...TUESDAY THROUGH SUNDAY.

EURO AND GFS SEEM TO HAVE SETTLED INTO SOME AGREEMENT WITH PRIMARY
TRENDS AND FEATURES AT LEAST FOR THE MOMENT. DEVELOPMENT OF
INVERTED TROUGH AHEAD OF NEXT SHORT WAVE. AS RIDGING BUILDS ALONG THE
WEST COAST A BIT OF A TROUGH DIGS INTO THE CENTRAL PORTION OF THE
COUNTRY...BUT REMAINS PROGRESSIVE. UNFORTUNATELY...THIS WILL AID
IN THE DEVELOPMENT OF A SURFACE LOW THAT WILL TRACK ACROSS NORTH
CENTRAL ALABAMA DURING THE DAY ON WEDNESDAY...RESULTING IN A
FAIRLY PROLONGED PERIOD OF RAIN CHANCES FROM TUESDAY AFTERNOON
THROUGH THURSDAY MORNING. AS THE TROUGH DIGS AND PROGRESSES
EASTWARD...A COOLER AIR MASS IN BEHIND THE RAIN AS IT COMES TO AN
END THURSDAY. DON'T EXPECT CONTINUOUS RAIN THROUGH THE
PERIOD...BUT YOU WILL HAVE TO PICK AND CHOOSE YOUR TIMES FOR ANY
OUTDOOR ACTIVITIES AND CHECK THE SHORT TERM FORECAST BEFORE YOU
GO. WE WILL SEE A RETURN TO FAIR/SEASONABLE CONDITIONS FOR FRIDAY
THROUGH SUNDAY...BUT THE PATTERN WILL REMAIN PROGRESSIVE...AND WE
WILL BE LOOKING DOWN ANOTHER SYSTEM APPROACHING JUST OUTSIDE THE
FORECAST PERIOD.

&&

.AVIATION...00Z TAF DISCUSSION.

AVIATION FORECAST REMAINS A CHALLENGE...LARGELY BECAUSE MODELS ARE
HAVING A POOR TIME HANDLING TIMING OF VARIOUS SWATHS OF CONVECTION.
ONE BATCH OF SHOWERS AND THUNDERSTORMS DEVELOPED IN THE MIDDLE OF
MISSISSIPPI AND CAME SCREAMING INTO NORTHERN ALABAMA. BASED ON RADAR
EXTRAPOLATION...THIS CONVECTION SHOULD IMPACT BHM...EET...AND ANB
FOR (AT LEAST) THE FIRST FEW HOURS OF THE FORECAST. OUTSIDE OF RAIN
AREAS...THE FORECAST DOESN'T GET MUCH EASIER AS THERE IS A PRETTY
SHARP LINE BETWEEN VFR CONDITIONS AND LOWER IFR CEILINGS. MY GUT
FEELING...GIVEN LATEST MODEL OUTPUT...IS THAT THE LOW CLOUDS WILL
ULTIMATELY WIN OUT AND INCREASE IN AREA OVERNIGHT...WHILE CONTINUING
TO LOWER. THE LIFTING AND LIMITED CLEARING PROCESS AFTER SUNRISE
MONDAY WILL MOST LIKELY BE A SLOW ONE.

/61/

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER
SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS
AND MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 27, 8:59 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
859 PM CDT SUN MAR 27 2011

ALZ011>015-017>050-281130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
859 PM CDT SUN MAR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE OVERNIGHT ACROSS ALL
OF CENTRAL ALABAMA. THE THREATS WILL INCLUDE PEA TO QUARTER SIZE
HAIL...GUSTY WINDS...AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT THE AREA TUESDAY NIGHT AND
MAY IMPACT THE AREA THROUGH THURSDAY. THERE ARE STILL SOME TIMING AND
STRENGTH ISSUES TO OVERCOME...BUT MODELS AGREE THAT THERE IS A
CHANCE OF SEVERE WEATHER. AT THIS TIME...HAIL AND DAMAGING WINDS
APPEAR TO BE THE THREATS. CONFIDENCE REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY TUESDAY EVENING THROUGH THURSDAY.

75

In the hours before

Local storm report, Mar 27, 10:21 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1021 PM CDT SUN MAR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     HAIL             TALLASSEE               32.54N 85.89W
03/27/2011  E1.00 INCH       ELMORE             AL   AMATEUR RADIO

&&

LINHARES
Special weather statement, Mar 27, 10:30 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1030 PM CDT SUN MAR 27 2011

ALZ011-014-015-280415-
MARION AL-WALKER AL-WINSTON AL-
1030 PM CDT SUN MAR 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION...SOUTHERN
WINSTON AND NORTHWESTERN WALKER COUNTIES UNTIL 1115 PM CDT...

AT 1030 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF BRILLIANT...OR 8 MILES NORTHEAST OF
WINFIELD...MOVING EAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LYNN...
  ARLEY...
  ELDRIDGE...
  NAUVOO...
  ASHBANK...

&&

LAT...LON 3397 8711 3391 8764 3392 8765 3392 8776
      3407 8780 3421 8711
TIME...MOT...LOC 0330Z 259DEG 42KT 3400 8767

75
Special weather statement, Mar 27, 10:31 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1031 PM CDT SUN MAR 27 2011

ALZ029-037-038-280415-
CHAMBERS AL-RANDOLPH AL-TALLAPOOSA AL-
1031 PM CDT SUN MAR 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RANDOLPH...CHAMBERS AND
EASTERN TALLAPOOSA COUNTIES UNTIL 1115 PM CDT...

AT 1031 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW SITE TO CAMP HILL...AND
MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CAMP HILL...
  LAFAYETTE...
  ROANOKE...
  STROUD...
  WAVERLY...

&&

LAT...LON 3273 8559 3273 8560 3271 8562 3271 8568
      3270 8570 3268 8570 3266 8574 3307 8589
      3312 8576 3312 8565 3316 8565 3331 8527
      3289 8518
TIME...MOT...LOC 0331Z 245DEG 40KT 3302 8576 3279 8567

75
Local storm report, Mar 27, 10:41 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1041 PM CDT SUN MAR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     HAIL             TALLASSEE               32.54N 85.89W
03/27/2011  E1.00 INCH       ELMORE             AL   AMATEUR RADIO

            PEA TO QUARTER SIZE HAIL FELL IN AND AROUND TALLASSEE IN
            ELMORE AND TALLAPOOSA COUNTIES. THE HAIL COMPLETELY
            COVERED THE GROUND.

&&

LINHARES
Local storm report, Mar 27, 10:43 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1043 PM CDT SUN MAR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     HAIL             NOTASULGA               32.56N 85.67W
03/27/2011  E1.00 INCH       MACON              AL   BROADCAST MEDIA

            QUARTER SIZE HAIL AND TREE LIMBS DOWN IN NOTASULGA.

&&

LINHARES
Special weather statement, Mar 27, 11:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1113 PM CDT SUN MAR 27 2011

ALZ048-280500-
RUSSELL AL-
1113 PM CDT SUN MAR 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY UNTIL MIDNIGHT
CDT...

AT 1114 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR UCHEE...OR 11 MILES NORTHEAST OF HURTSBORO...MOVING
EAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PHENIX CITY...
  SEALE...
  RUSSELL COUNTY SPORTS COMPLEX...
  LADONIA...
  CRAWFORD...

&&

LAT...LON 3223 8491 3221 8495 3218 8497 3217 8502
      3217 8533 3218 8534 3242 8535 3245 8533
      3247 8498 3245 8498 3243 8496 3238 8496
      3234 8500 3232 8493 3227 8489
TIME...MOT...LOC 0414Z 269DEG 46KT 3236 8523

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 7:03 PM CDTSpecial Weather StatementBMXBarbour42 min
Mar 27, 8:32 PM CDTSpecial Weather StatementBMXMontgomery43 min
Mar 27, 8:51 PM CDTSpecial Weather StatementBMXFayette, Lamar39 min
Mar 27, 9:05 PM CDTSpecial Weather StatementBMXAutauga40 min
Mar 27, 9:34 PM CDTSpecial Weather StatementBMXWalker, Winston41 min
Mar 27, 9:43 PM CDTSpecial Weather StatementBMXCoosa, Elmore, Tallapoosa47 min
Mar 27, 10:15 PM CDTSevere Thunderstorm WarningBMXElmore, Lee, Macon, Tallapoosa30 min
Mar 27, 10:30 PM CDTSpecial Weather StatementBMXWinston45 min
Mar 27, 10:31 PM CDTSpecial Weather StatementBMXChambers, Tallapoosa44 min
Mar 27, 10:36 PM CDTSevere Thunderstorm WarningBMXLee, Macon, Russell39 min
Mar 27, 11:16 PM CDTSevere Thunderstorm WarningBMXLee, Russell29 min
Mar 27, 11:28 PM CDTSpecial Weather StatementBMXRandolph47 min
Mar 27, 11:30 PM CDTSpecial Weather StatementBMXBlount45 min
Mar 27, 11:58 PM CDTSpecial Weather StatementBMXEtowah47 min
Mar 28, 12:03 AM CDTSevere Thunderstorm WarningBMXMarion42 min
Mar 28, 12:31 AM CDTSpecial Weather StatementBMXTuscaloosa44 min
Mar 28, 12:50 AM CDTSpecial Weather StatementBMXMarion, Winston40 min
Mar 28, 12:57 AM CDTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby, Tuscaloosa48 min
Mar 28, 1:13 AM CDTSevere Thunderstorm WarningBMXJefferson, Shelby, Tuscaloosa47 min
Mar 28, 1:32 AM CDTSevere Thunderstorm WarningBMXMarion, Winston43 min
Mar 28, 1:43 AM CDTSpecial Weather StatementBMXCleburne47 min
Mar 28, 1:44 AM CDTSevere Thunderstorm WarningBMXShelby28 min
Mar 28, 1:46 AM CDTSpecial Weather StatementBMXBlount, Etowah44 min
Mar 28, 1:50 AM CDTSevere Thunderstorm WarningBMXCalhoun, Jefferson, St. Clair, Shelby, Talladega40 min
Mar 28, 2:10 AM CDTSpecial Weather StatementBMXMarion50 min
Mar 28, 2:25 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne31 min
Mar 28, 2:42 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne14 min
Mar 28, 2:47 AM CDTSpecial Weather StatementBMXClay43 min
Mar 28, 3:16 AM CDTSpecial Weather StatementBMXJefferson, St. Clair44 min
Mar 28, 3:21 AM CDTSpecial Weather StatementBMXMarshall39 min
Mar 28, 3:24 AM CDTSpecial Weather StatementBMXEtowah51 min
Mar 28, 3:25 AM CDTSpecial Weather StatementBMXCleburne20 min

Nearby

Special Weather Statements in Alabama, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.